Mathematical Research Letters

Volume 18 (2011)

Number 4

On an Application of Guth–Katz Theorem

Pages: 691 – 697

DOI: http://dx.doi.org/10.4310/MRL.2011.v18.n4.a8

Authors

Alex Iosevich

Oliver Roche-Newton

Misha Rudnev

Abstract

We prove that for some universal $c$, a non-collinear set of $N>\frac{1}{c}$ points in the Euclidean plane determines at least $c \frac{N}{\log N}$ distinct areas of triangles with one vertex at the origin, as well as at least $c \frac{N}{\log N}$ distinct dot products. This in particular implies a sum-product bound \[ |A\cdot A\pm A\cdot A|\,\geq\,c\frac{|A|^2}{\log |A|} \] for a discrete $A \subset {\mathbb R}$.

Full Text (PDF format)